| Catalog Number |
628205S |
| Medical Device Problem Codes |
Break (1069); Fracture (1260)
| Health Effect - Clinical Codes |
Failure of Implant (1924); Nonunion/Delayed-union Bone Fracture (2369); Implant Pain (4561)
| Date of Event |
01/15/2024
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Based on the available information the device will not be returned therefore an evaluation of the device cannot be performed.Should additional information become available, it will be provided in a supplemental report.H3 other text : device discarded.
Event or Problem Description
It was reported that a variax clavicle plate was inserted on (b)(6) 2023.The patient was followed up with after the procedure and it was noted that the progress of bone fusion was poor.The surgeon at the time suggested replacing the plate with a bone graft, however this was not followed through.On (b)(6) 2023 the patient felt pain and visited a different hospital where it was discovered that the plate was broken.On (b)(6) 2023 the patient underwent a revision surgery to replace the broken plate.
Event or Problem Description
It was reported that a variax clavicle plate was inserted on (b)(6) 2023.The patient was followed up with after the procedure and it was noted that the progress of bone fusion was poor.The surgeon at the time suggested replacing the plate with a bone graft, however this was not followed through.On 04-dec-2023 the patient felt pain and visited a different hospital where it was discovered that the plate was broken.On (b)(6)2023 the patient underwent a revision surgery to replace the broken plate.
Additional Manufacturer Narrative
The received x-rays were reviewed and it can be confirmed that the plate is broken apart.A device inspection was not possible since the affected device was not returned, therefore no further evaluation is possible.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.The complaint was forwarded to medical affairs for review with following result: "based on the limited medical information provided i can only conclude on the x-rays (without dates) and limited patient/ hcp info.The clavicle fracture was fixed in january 2023.The fracture is a comminuted shaft fracture (only one x-ray/ ct reconstruction direction is provided, so dislocation cannot be properly judged).The post operative x-ray (only one x-ray direction again instead of two) suggests a reasonable reduction of the fracture with a plate and screws and a lag screw.There is however one fragment visible which is not reduced on the medial side of the fracture.The reduction of the remaining fracture parts cannot be properly seen because of the missing second x-ray direction.During follow up it was noticed the fracture did not heal within the normal expected time frame, it was suggested to the patient to perform revision surgery.The timepoint for this is not given.The third x-ray which is provided shows the fracture with limited healing/ union.Here (on the x-ray) a date is also missing.But the x-ray is suggestive for delayed/ non-union due to the lack of callus formation.- the hcp did notice the delayed/ non-union, the revision surgery did not take place though, on the patients wishes if correctly interpreted from the given information.In december 2023 due to newly developed pain an analysis was done, which showed the plate had broken on the medial side of the fracture.In this case there are two directions of the x-ray provided.There clearly is a lack of callus formation, suggesting a non-union 11 months after the initial surgery.One detail can be seen on these two x-rays.One of the screws on the medial side seems to be placed in the fracture, instead of in the clavicle.This screw was unable to contribute to providing stability for the healing process.It only leaves two screws on the medial side in the clavicle.The placement of this particular screw in combination with the not reduced fracture part may have contributed to the instability in the fracture and movement in the plate/ clavicle fracture area.If there is too much instability this may result in a non-union.There may also have been patient factors contributing to the non-union, these are however unknown at the time of this analysis.Plate/ screw placement and patient factors most probably have contributed to the occurrence of a non-union.The longer the non-union exist the higher the likelihood of failure/ breakage of the implant in a fatigue manner.The implants are not intended to carry the loads on the clavicle for such a long time.There are warnings and cautions available on this in the labelling.Concluding: the breakage of the clavicle plate was most probably multifactorial (user and patient related factors)." no product related issue could be detected.The plate was not returned for evaluation and the provided information is limited.Therefore it is not possible to determine the exact root cause of this event, as stated in the medical evaluation are there multiple factors that could have played a role.If more information is provided, the case will be reassessed.
Additional Manufacturer Narrative
Correction: please refer to section d9/h3 the device was returned, h6 (method and conclusion codes).The reported event could be confirmed, since the returned plate is broken apart as described in the event description.The breakage can also be confirmed on the received x-rays.The device inspection revealed the following: a superior lateral variax clavicle plate was returned for evaluation.The visual inspection has shown that the plate is broken apart at the locking hole next to the l (left) laser marking.The relevant dimensions of the plate were verified and no deviation from the specification could detected.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.The returned implants were forwarded to an internal lab for fracture and breakage analysis with following result, see attached material analysis report for details: visual analysis a variax plate and 10 screws were received for analysis.Visual inspection of screw showed fractured screw locking threads.All other screw showed normal deformation from usage.The points of interest on screws and plate were examined using zeiss light stemi 2000-c microscope at varying magnifications.Then the zeiss discovery microscope was used at varying magnifications.The plate ((b)(6)) was also visually inspected using zeiss light stemi 2000-c microscope.A fracture was noted in the medial side fourth hole.Medial fracture in the fourth hole was examined using zeiss discovery v20 microscope at varying magnification from 7.5x ¿ 12.5x.Sem analysis: sem / eds inspection and analysis of the screw ((b)(6)) and the plate ((b)(6)) with elemental analysis of the material.Conclusion: no material non-conformances or manufacturing defects were found during the analysis of these screws and plate.The complaint was forwarded to medical affairs for review with following result: «based on the limited medical information provided i can only conclude on the x-rays (without dates) and limited patient/ hcp info.The clavicle fracture was fixed in (b)(6) 2023.The fracture is a comminuted shaft fracture (only one x-ray/ ct reconstruction direction is provided, so dislocation cannot be properly judged).The post operative x-ray (only one x-ray direction again instead of two) suggests a reasonable reduction of the fracture with a plate and screws and a lag screw.There is however one fragment visible which is not reduced on the medial side of the fracture.The reduction of the remaining fracture parts cannot be properly because of the missing second x-ray direction.During follow up it was noticed the fracture did not heal within the normal expected time frame, it was suggested to the patient to perform revision surgery.The timepoint for this is not given.The third x-ray which is provided shows the fracture with limited healing/ union.Here (on the x-ray) a date is also missing.But the x-ray is suggestive for delayed/ non-union due to the lack of callus formation.The hcp did notice the delayed/ non-union, the revision surgery did not take place though, on the patients wishes if correctly interpreted from the given information.In (b)(6) 2023 due to newly developed pain an analysis was done, which showed the plate had broken on the medial side of the fracture.In this case there are two directions of the x-ray provided.There clearly is a lack of callus formation, suggesting a non-union 11 months after the initial surgery.One detail can be seen on these two x-rays.One of the screws on the medial side seems to be placed in the fracture, instead of in the clavicle.This screw was unable to contribute to providing stability for the healing process.It only leaves two screws on the medial side in the clavicle.The placement of this particular screw in combination with the not reduced fracture part may have contributed to the instability in the fracture and movement in the plate/ clavicle fracture area.If there is too much instability this may result in a non-union.There may also have been patient factors contributing to the non-union, these are however unknown at the time of this analysis.Plate/ screw placement and patient factors most probably have contributed to the occurrence of a non-union.The longer the non-union exist the higher the likelihood of failure/ breakage of the implant in a fatigue manner.The implants are not intended to carry the loads on the clavicle for such a long time.There are warnings and cautions available on this in the labelling.Concluding: the breakage of the clavicle plate was most probably multifactorial (user and patient related factors).No indications of material, manufacturing or design related problems were found during the investigation.No product related issue could be detected.The plate was returned for evaluation and based on the performed investigation it can be concluded that fatigue did lead to the breakage of the plate as the fracture face has the typical characteristics of a fatigue breakage.The implant could not resist the applied force which finally led to the material overload / fatigue failure.As stated in the medical evaluation are there multiple factors that could have played a role and therefore it is not possible to determine one single root cause which did lead to the breakage.In relation to the fatigue failure of the plate following statements of the variax clavicle instructions for use ((b)(6)) can be pointed out: warning - post-operative patient activity: these implants are neither intended to carry the full load of the patient acutely, nor intended to carry a significant portion of the load for extended periods of time.For this reason, post-operative instructions and warnings to patients are extremely important.External immobilization (e.G.Bracing or casting) may be employed until x-rays or other procedures confirm adequate bone consolidation.- the implant is intended for temporary bone fixation.In the event of a delay in bone consolidation, or if such consolidation does not take place, or if explantation is not carried out, complications may occur, for example fracture or loosening of the implant or instability of the implant system.Regular postoperative examinations (e.G.X-ray checks) are advisable.If more information is provided, the case will be reassessed.
Event or Problem Description